Alert archive / Colorado / Red Flag Warnings in 2012

Red Flag Warning 4, NWS Grand Junction, CO

March 28, 2012Moffat County, Rio Blanco County, Colorado

NWS Grand Junction, CO issued this red flag warning at Mar 28, 2012, 1:32 AM MDT for Moffat County, Rio Blanco County, Colorado. It took effect at Mar 28, 2012, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 28, 2012, 1:32 AM MDT (07:32 UTC)
In effect from
Mar 28, 2012, 12:00 PM MDT
Expired
Mar 28, 2012, 8:00 PM MDT
In force
8 hr
Issued by
NWS Grand Junction, CO

Counties Moffat County, CO, Rio Blanco County, CO

The radar

The Grand Junction radar (KGJX), 138 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 7.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3209 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WWUS85 KGJT 280732
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
132 AM MDT WED MAR 28 2012

...ANOTHER APPROACHING SPRING STORM BRINGS DRY AND GUSTY
CONDITIONS...

.THE NEXT PACIFIC LOW PRESSURE SYSTEM COMES ONSHORE THIS MORNING
AND WORKS INTO THE WESTERN GREAT BASIN THIS AFTERNOON WHICH WILL
INCREASE THE SOUTHWEST WINDS. MUCH ABOVE NORMAL AFTERNOON
TEMPERATURES WILL HELP TO MIX OCCASIONAL GUSTS OF 30 TO 40 MPH TO
THE SURFACE AND ALSO REDUCE HUMIDITIES BELOW 15 PERCENT. THE
LOWER ELEVATION WINDS ARE EXPECTED TO DIMINISH AND HUMIDITY TO
BEGIN TO RECOVER AFTER 8 PM THIS EVENING.

COZ200-202-UTZ444-281945-
/O.NEW.KGJT.FW.W.0004.120328T1800Z-120329T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
EAST TAVAPUTS PLATEAU-
132 AM MDT WED MAR 28 2012

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE
WEATHER ZONES 200...202 AND 444 BELOW 8500 FEET...

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A RED
FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS...
WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
FIRE WEATHER ZONES 200...202 AND 444 BELOW 8500 FEET.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 444 EAST TAVAPUTS 
  PLATEAU.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS OF 30 TO 40 MPH.

* RELATIVE HUMIDITY...11 TO 16 PERCENT.

* IMPACTS...ANY FIRE IGNITIONS MAY BE VERY DIFFICULT TO CONTROL
  WITH LARGE RATES OF SPREAD POSSIBLE THIS AFTERNOON. EVEN SIMPLE
  AGRICULTURAL BURNS WILL RISK A LOSS OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
3 follow-up statements
774 
WWUS85 KGJT 281343
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
743 AM MDT WED MAR 28 2012

...ANOTHER APPROACHING SPRING STORM BRINGS DRY AND GUSTY
CONDITIONS...

.THE NEXT PACIFIC LOW PRESSURE SYSTEM COMES ONSHORE THIS MORNING
AND WORKS INTO THE WESTERN GREAT BASIN THIS AFTERNOON WHICH WILL
INCREASE THE SOUTHWEST WINDS. MUCH ABOVE NORMAL AFTERNOON
TEMPERATURES WILL HELP TO MIX OCCASIONAL GUSTS OF 25 TO 35 MPH TO
THE SURFACE AND ALSO REDUCE HUMIDITIES BELOW 15 PERCENT. THE LOWER
ELEVATION WINDS ARE EXPECTED TO DIMINISH AND HUMIDITY TO BEGIN TO
RECOVER AFTER 8 PM THIS EVENING.

COZ200-202-UTZ444-290145-
/O.CON.KGJT.FW.W.0004.120328T1800Z-120329T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
EAST TAVAPUTS PLATEAU-
743 AM MDT WED MAR 28 2012

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR
FIRE WEATHER ZONES 200...202 AND 444 BELOW 8500 FEET...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 200 LITTLE 
  SNAKE FORECAST AREA AND FIRE WEATHER ZONE 202 WHITE RIVER 
  FORECAST AREA. IN UTAH...FIRE WEATHER ZONE 444 EAST TAVAPUTS 
  PLATEAU.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS OF 25 TO 35 MPH.

* RELATIVE HUMIDITY...11 TO 16 PERCENT.

* IMPACTS...ANY FIRE IGNITIONS MAY BE VERY DIFFICULT TO CONTROL 
  WITH LARGE RATES OF SPREAD POSSIBLE THIS AFTERNOON. EVEN 
  SIMPLE AGRICULTURAL BURNS WILL RISK A LOSS OF CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
564 
WWUS85 KGJT 282107
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
307 PM MDT WED MAR 28 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR PORTIONS OF NORTHWEST COLORADO AND NORTHEAST UTAH FOR GUSTY
WINDS...LOW HUMIDITY...AND DRY FUELS...

.A DISTURBANCE LIFTING NORTHEAST ACROSS THE PACIFIC NORTHWEST AND
NORTHERN ROCKIES TODAY COMBINED WITH AFTERNOON MIXING HAS
RESULTED IN GUSTY WINDS AND LOW RELATIVE HUMIDITIES THIS AFTERNOON.
WINDS WILL DECREASE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

COZ200-202-UTZ444-290200-
/O.CON.KGJT.FW.W.0004.000000T0000Z-120329T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
EAST TAVAPUTS PLATEAU-
307 PM MDT WED MAR 28 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER
ZONES 200...202 AND 444 BELOW 8500 FEET...

* AFFECTED AREA...IN COLORADO... 
                  FIRE WEATHER ZONE 200 LITTLE SNAKE FORECAST AREA...
                  FIRE WEATHER ZONE 202 WHITE RIVER FORECAST AREA. 
                  IN UTAH...
                  FIRE WEATHER ZONE 444 EAST TAVAPUTS PLATEAU.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS OF 25 TO 35 MPH.

* RELATIVE HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRE IGNITIONS MAY BE VERY DIFFICULT TO CONTROL
  WITH LARGE RATES OF SPREAD POSSIBLE THIS AFTERNOON AND EARLY EVENING.
  EVEN SIMPLE AGRICULTURAL BURNS WILL RISK A LOSS OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND AFFECTED FIELD
PERSONNEL OF THIS RED FLAG WARNING.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)
747 
WWUS85 KGJT 290154
RFWGJT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 PM MDT WED MAR 28 2012


COZ200-202-UTZ444-290300-
/O.EXP.KGJT.FW.W.0004.000000T0000Z-120329T0200Z/
LITTLE SNAKE FORECAST AREA-WHITE RIVER FORECAST AREA-
EAST TAVAPUTS PLATEAU-
754 PM MDT WED MAR 28 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR
GUSTY WINDS...LOW HUMIDITY...AND DRY FUELS FOR FIRE WEATHER ZONES
200...202 AND 444...

LATEST OBSERVATIONS SHOW WINDS DIMINSHING AS THE ATMOSPHERE
DECOUPLES. THE RED FLAG WARNING IS NO LONGER NEEDED AND WILL BE
ALLOWED TO EXPIRE.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GJT (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this red flag warning went out at Mar 27, 10:37 PM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 10:37 PM MDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1037 PM MDT TUE MAR 27 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 244 PM MDT TUE MAR 27 2012

DURING THE NEXT 24 HOURS...PROGRESSIVE RIDGE AXIS OVER UTAH WILL
MOVE DOWNSTREAM TO THE CENTRAL PLAINS. ENERGY EJECTING FROM THE
EASTERN PACIFIC LONG WAVE TROUGH WILL BRING VARIABLE AMOUNTS OF HIGH
CLOUDS. OPAQUE HIGH CLOUD OVER WRN UTAH AND TRAILING INTO SRN NEVADA
WILL BE DISSIPATING AS IT MOVES INTO ERN UTAH AND NW COLORADO. NOT
EXPECTING THIS TO HAVE MUCH IMPACT ON OVERNIGHT TEMPERATURES AS
MOSTLY CLEAR CONDITIONS ARE EXPECTED BY MIDNIGHT. MORE HIGH CLOUDS
IS POSSIBLE OVER THE NORTHWEST PORTION OF THE FORECAST AREA
WEDNESDAY AFTERNOON FROM THE NEXT APPROACHING SHORT WAVE. GRADIENT
FLOW INCREASES A NOTCH AND COMBINED WITH WARMER AFTERNOON
TEMPS...EXPECT SOUTHWEST BREEZES TO DEVELOP DURING THE PEAK HEATING
HOURS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 244 PM MDT TUE MAR 27 2012

TROUGH AXIS DRAGS ACROSS THE FORECAST AREA THU MORNING AS THE MAIN
BODY OF THE SHORTWAVE ZIPS ACROSS MT/WY. SYSTEM WILL BE SHORT ON
MOISTURE...BUT TIME-HEIGHT SECTIONS SHOW ENOUGH LOWER-LEVEL RH THE
POSSIBILITY OF A FEW SHOWERS ACROSS THE NORTHERN MTNS LATE WED NIGHT
AND THU. THIS TROUGH WILL ALSO RESULT IN HIGH TEMPS THU BEING A TAD
COOLER. ANOTHER WEAK WAVE PASSES ABOUT FRI MORNING...BUT AGAIN
LITTLE OR NO PRECIP IS EXPECTED.

THE NEXT SIGNIFICANT TROUGH IS EXPECTED THIS WEEKEND. THE GFS/ECMWF/
CANADIAN MODELS ARE IN BETTER AGREEMENT TODAY WITH THE GFS NO LONGER
THE LAGGARD. MODELS NOW SHOW IT REMAINING A PROGRESSIVE OPEN WAVE
WITH THE TROUGH AXIS AND SURFACE COLD FRONT PASSING ON SUNDAY FOR A
CHANCE OF SHOWERS. THE BIGGEST IMPACT...HOWEVER...MAY BE WINDS ONCE
AGAIN AS SOUTHWEST FLOW STRENGTHENS SATURDAY AFTERNOON AND
ESPECIALLY SATURDAY NIGHT. WINDY SUNDAY AS WELL AS FLOW BECOMES
WEST. TEMPS WARM WELL ABOVE NORMAL BY SATURDAY...THEN COOL SUNDAY
AND MONDAY BEHIND THE TROUGH.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1034 PM MDT TUE MAR 27 2012

VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY.

&&

.FIRE WEATHER...
ISSUED AT 244 PM MDT TUE MAR 27 2012

FIRE WEATHER CONCERNS REGARDS CONTINUED LOW AFTERNOON HUMIDITIES
AND POTENTIAL GUSTY WINDS FOR WEDNESDAY AFTERNOON. ELECTED NOT TO
HOIST ANY FIRE WEATHER WATCHES OR RED FLAG WARNINGS AS WIND GUSTS
OF 25 MPH OR GREATER WILL BE LOCALIZED AND NOT WIDESPREAD. WITH NO
THICKNESS PACKING...THE LACK OF A SURFACE TROUGH...AND NO DYNAMICAL
FORCING...IT DOES NOT APPEAR THERE IS ANY MECHANISM FOR SUSTAINED
WIND GUSTS OF 25 MPH OR GREATER OTHER THAN RELATIVELY DEEP MIXED
LAYER DURING THE PEAK HEATING HOURS. INSTEAD...EXPECT WIND GUSTS TO
BE MORE ERRATIC AND THEREFORE CRITICAL FIRE WEATHER CONDITIONS WILL
BE LOCALIZED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&

SHORT TERM.....PF
LONG TERM......JAD
AVIATION.......CC
Hazardous weather outlook, Mar 27, 5:45 AM MDT, 19 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT TUE MAR 27 2012

COZ001>014-017>023-UTZ022>025-027>029-281145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SNOW SHOWERS IN THE NORTHERN
MOUNTAINS WEDNESDAY NIGHT AND THURSDAY.

THE NEXT STRONG STORM IS POSSIBLE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TGJT

Nearby

Red Flag Warnings in Colorado, 2012Red Flag Warnings in Utah, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.